New Mexico, 2011

High Wind in New Mexico, April 26, 2011

April 26, 2011 · NWS EPZ · 2 events in 2 counties and zones

An upper level trough moved through New Mexico with an associated 140 knot jet located from west to east through the central part of the state. A strong surface low was also located near the Texas panhandle region helping to create wind gusts up to |75 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough moved through New Mexico with an associated 140 knot jet located from west to east through the central part of the state. A strong surface low was also located near the Texas panhandle region helping to create wind gusts up to |75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 26, 7:42 AM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 26, 7:42 AM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
842 AM MDT TUE APR 26 2011

.SYNOPSIS...
WARM...DRY...AND WINDY SPRINGTIME CONDITIONS WILL CONTINUE TODAY.
ANOTHER PACIFIC TROUGH WILL DROP ACROSS THE REGION KICKING UP WINDS
AND DUST THIS AFTERNOON AND EARLY EVENING. FIRE DANGER WILL BE
EXTREME AS TEMPERATURES RISE TO WELL ABOVE NORMAL AND WINDS INCREASE
TO OVER 35 MPH. WINDS WILL SLACKEN WEDNESDAY AND THURSDAY AS BROAD
RIDGING ALOFT MOVES OVER THE REGION. ANOTHER UPPER TROUGH AND
SURFACE FRONT WILL PUSH THROUGH FRIDAY NIGHT AND SATURDAY...GIVING
US ANOTHER SHOT AT STRONG WINDS FRIDAY AFTERNOON. FORECAST MODELS
SHOW COOLER CONDITIONS SUNDAY INTO THE FIRST PART OF NEXT WEEK AS A
COOLER EAST WINDS PUSH INTO THE AREA.

&&

.DISCUSSION...
DESERT SOUTHWEST SPRINGTIME CONTINUES TODAY AS A STRONG UPPER TROUGH
AND A JET STREAK OF 150+ KT WINDS MOVE OVER NORTHERN NEW MEXICO THIS
AFTERNOON. THESE FEATURES WILL INDUCE HEALTHY CYCLOGENESIS OVER
NORTHEAST NEW MEXICO THIS AFTERNOON. SYSTEM IS WELL TIMED WITH QUITE
STRONG MID LEVEL WINDS AND AFTER LOOKING AT PROG SOUNDINGS DECIDED
TO UPGRADE CWA TO HIGH WIND WARNING THIS AFTERNOON AND EARLY
EVENING. STRONGEST WINDS MAY BE LIMITED TO THE SOUTHERN TIER OF
ZONES BUT DID NOT WANT TO SPLIT HAIRS. WITH WARM BUOYANT ATMOSPHERE
ACCOMPANYING THESE WINDS... EXPECT BLOWING DUST TO BECOME HAZARDOUS
THIS AFTERNOON...ESPECIALLY FROM I-10 SOUTHWARD INTO WEST TEXAS.
COLD FRONT PASSES THROUGH THIS EVENING WITH THE TYPICAL ENDING OF
BLOWING DUST AND SLACKENING OF WINDS.

UPPER RIDGE MOVES OVER THE AREA FOR WEDNESDAY AND THURSDAY ALLOWING
SURFACE WINDS TO SLACKEN OFF. NEXT UPPER TROUGH AND SURFACE FRONT
EXPECTED TO MOVE IN FRIDAY NIGHT SO WINDS WILL BE BACK UP NEAR
ADVISORY LEVEL FRIDAY AFTERNOON. FRONT SHOULD BRING COOLER
TEMPERATURES TO THE CWA FOR THE WEEKEND. NEEDLESS TO SAY THERE IS
LITTLE CHANCE OF RAIN THROUGH THIS PERIOD. ASSUMING WE CAN MAKE IT
THROUGH MONDAY WITH NO RAIN...WE WILL MOVE INTO SECOND PLACE ALL
TIME FOR CONSECUTIVE DRY DAYS.

HAVING SAID THAT...THE GFS CONTINUES TO SHOW AN EASTERLY SURGE OF
COOLER...MOISTER AIR ON MONDAY AND TUESDAY AS THE DRYLINE APPROACHES
THE AREA. NOT GOING TO TO JUMP TOO HARD ON THIS AT THIS STAGE...BUT
THE EASTERN CWA COULD SEE THE FIRST THUNDERSTORMS OF THE SEASON BY
TUESDAY.

&&

.AVIATION...VALID 26/12Z-27/12Z.
GENLY VFR THROUGH THE PERIOD. AFT 17Z...SFC WNDS INCREASING TO  WEST
AT 32 TO 42 KTS WITH GUSTS UP TO 55 KTS. WIDESPREAD VSBYS 3-5SM BLDU
ACROSS THE DESERT AREAS...WITH A FEW VSBYS DOWN TO 1/4SM BLDU. AFT
02Z...BLDU ENDING AND WNDS GRADUALLY DIMINISHING TO NORTHWEST AT 10
TO 15 KTS.

&&

.FIRE WEATHER...
STRONG WINDS ALOFT AND A SURFACE LOW DEVELOPING IN NORTHEAST NEW
MEXICO WILL PRODUCE STRONG WINDS AND AREAS OF BLOWING THIS AFTERNOON
AND EARLY EVENING. THE STRONG WINDS...COMBINED WITH LOW HUMIDITY AND
EXTREME FIRE DANGER RATINGS...WILL CAUSE CRITICAL FIRE WEATHER
CONDITIONS LATE THIS MORNING THROUGH THIS EVENING ACROSS THE ENTIRE
AREA. A RED FLAG WARNING IS IN EFFECT MUCH OF TODAY AND TONIGHT...
WITH WEST WINDS OF 35-45 MPH FORECAST. A BREAK IN THE WINDS IS
EXPECTED FOR BOTH WEDNESDAY AND THURSDAY WITH SLIGHTLY COOLER
TEMPERATURES...THEN WINDS WILL LIKELY PICK UP AGAIN ON FRIDAY AS
ANOTHER UPPER TROUGH AND SURFACE FRONT APPROACH THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 86  57  81  53  89 /   0   0   0   0   0
SIERRA BLANCA TX        85  50  79  48  86 /   0   0   0   0   0
LAS CRUCES              84  54  80  48  88 /   0   0   0   0   0
ALAMOGORDO              83  49  76  45  85 /   0   0   0   0   0
CLOUDCROFT              64  36  58  39  66 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   83  48  80  46  86 /   0   0   0   0   0
SILVER CITY             73  39  71  42  79 /   0   0   0   0   0
DEMING                  84  49  81  45  87 /   0   0   0   0   0
LORDSBURG               83  48  82  48  87 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR NMZ022>024-
     030>032.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR NMZ110>113.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ025.

     BLOWING DUST ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR NMZ024-030>032.

TX...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR TXZ055-056.

     RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR TXZ055-056.

     BLOWING DUST ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Apr 26, 5:15 AM MST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
615 AM MDT TUE APR 26 2011

NMZ022>025-030>032-TXZ055-056-271215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
615 AM MDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

VERY STRONG WINDS OF 25 TO 45 MPH THIS AFTERNOON AND EARLY
EVENING...WITH A HIGH WIND WARNING IN EFFECT. LOCAL VISIBILITIES
BELOW ONE MILE IN BLOWING DUST DURING THESE STRONG WINDS...MAINLY
ACROSS THE SOUTHERN DESERT. EXTREME FIRE WEATHER CONDITIONS TO
CONTINUE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WINDY AGAIN ON FRIDAY WITH BLOWING DUST. NO OTHER HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southwest Mountains/Lower Gila Region

When
April 26, 10:00 AM MST to 7:00 PM MST
Where
Southwest Mountains/Lower Gila Region forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

The Silver City AWOS reported a peak gust of 62 mph.

High Wind, Tularosa Basin/Southern Desert

When
April 26, 10:00 AM MST to 7:00 PM MST
Where
Tularosa Basin/Southern Desert forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS

The McGregor Range Base ASOS reported a peak gust of 75 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299457, 299462.